Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 27, NWS Burlington, VT

August 20, 2001Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 20, 2001, 2:53 PM EDT for Franklin County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2001, 2:53 PM EDT (18:53 UTC)
Expired
Aug 20, 2001, 3:50 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, NY

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 201854
SVRBTV
NYC033-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
253 PM EDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FRANKLIN COUNTY IN NEW YORK

* UNTIL 350 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF DICKINSON...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DICKINSON AROUND 250 PM EDT
  NEAR WEST BANGOR AROUND 300 PM EDT
  NEAR MALONE AROUND 320 PM EDT
  NEAR CONSTABLE AROUND 330 PM EDT
  NEAR TROUT RIVER AROUND 340 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:29 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 20, 10:29 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1029 AM EDT MON AUG 20 2001

UPDATE TO ZONES THIS MORNING.  UPPER LOW STILL CRANKING AWAY TO OUR
WEST...WITH SERIES OF VORT LOBES MOVING AROUND IT.  FIRST ONE CAME
THROUGH SAINT LAWRENCE/FRANKLIN COUNTIES...AND SHOWERS/THUNDERSTORMS
PERSIST IN FRANKLIN COUNTY NY.  DIFFICULT TO SPLIT UP NRN NY ZONE
GROUPINGS TO ACCOUNT FOR RAINFALL...SO JUST BROAD BRUSHED IT A BIT
AND ADDED A THIS MORNING GROUP TO NRN NY ZONES SAYING SHWRS AND
TSTMS TAPERING OFF. DONT THINK ERN VT HAS MUCH CHANCE OUT OF THIS
FIRST ROUND. STABLE MARINE LAYER ON LOW LVL EASTERLY FLOW PRETTY
WELL ENTRENCHED OVER EASTERN VT.

NEXT WEATHER MAKER FOR THE FCST AREA IS A SECOND VORT MAX TO
APPROACH AREA LATE AFTERNOON/EARLY EVENING.  AHEAD OF THIS A DRY
SLOT ON WATER VAPOR IMAGE SHOWS DRYING MID/UPPER LEVEL DRYING...
ALTHOUGH SFC OBS TO WEST INDICATE PLENTY OF LOW LEVEL
MOISTURE/CLOUDS. EVEN WITH LIMITED SUNSHINE EXPECT US TO
DESTABILIZE...WITH 06Z MESOETA RUN SHOWING CAPES OVER 1000 J/KG THIS
EVENING. EASTERN VT MAY GET SOME ELEVATED CONVECTION LATER TODAY...
BUFKIT SOUNDING SHOWING LOW LEVEL STABILITY CONTINUES THROUGH THE
EVENING...BUT MOISTURE AND INTABILITY EXTENDS ABOVE STABLE BNDRY
LAYER.

BOTTOM LINE...PUT IN SHWRS/TSTMS TAPERING OFF THIS AM IN NY ZONES...
THEN MOCLDY WTH LATE DAY SHWRS/TSTMS LIKELY ALL OF FCST AREA. NO
CHANGES TO TEMPS.

WORK ZONES ALREADY OUT.

.BTV...NONE.

HANSON

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.